Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
193 Doctors are Online

Stopped taking birth control, had unprotected sex. Had withdrawal bleeding. Chances of pregnancy?

User rating for this question
Very Good
Answered by

Psychiatrist
Practicing since : 2008
Answered : 1197 Questions
Question
I stopped taking my birth control for 3 days straight. On the second day, my boyfriend and I had unprotected sex, and he ejaculated in me, without pulling out. 2 days later Ive started having withdrawal bleeding. i started taking pregnancy tests, but they are negative. Im assuming this because it may just be too early. Could I be pregnant?
Posted Sun, 4 Aug 2013 in General Health
 
 
Answered by Dr. Anjana Rao Kavoor 1 hour later
Hi,
Thanks for writing in to us.

From your situation, you have regularly been on birth control pill for a while and stopped it for 3 days and in those 3 days, you had unprotected sex and your partner ejaculated. This was followed by bleeding two days later.

You are least likely to get pregnant in your situation. Once withdrawl bleeding has started, pregnancy is least likely to occur. Please do not have unprotected sex till your next normal periods.

You should be careful next time not to miss your pills knowingly. If you have missed it for one day then take two pills the following day. If you have missed for more than two days, do not have unprotected sex and wait till start of next cycle and start taking pills.

if you are experiencing any severe discomfort or pain, please consult your gynecologist.

I hope this answers your question,

Write back in case of any doubts,

Dr A. Rao Kavoor
Above answer was peer-reviewed by
 
Follow-up: Stopped taking birth control, had unprotected sex. Had withdrawal bleeding. Chances of pregnancy? 1 hour later
Explain please, why I am least likely to get pregnant.
 
 
Answered by Dr. Anjana Rao Kavoor 19 hours later
Hi,

Thanks for writing back,

I understand your apprehension,
The pregnancy tests are more likely to show accurate results after two weeks of unprotected intercourse. Hence repeat it after 2 weeks to be sure.

Let me shed some light on the normal physiology of the uterus during regular periods. In the beginning of a cycle, the lining of the uterus also known as the endometrium is thin. It gradually builds-up during the month, reaches maximum thickness, and then in case there's no pregnancy, most part of this thickness is shed, what we see as menstrual bleeding. And then the next cycle starts.

In case of pregnancy, the ovum gets fertilized and then gets ‘implanted’ (borrows into the endometrium and remains there to grow) and subsequent pregnancy continues.

In case of pills, you don’t have natural menstrual period, but something that is known as withdrawal bleed. The hormone estrogen is withdrawn when you stop the pill which causes the lining or endometrium to thin out and break down which causes bleeding. This does not happen when you are pregnant because the pregnancy itself causes an increase in the estrogen levels which does not let bleeding to occur. So if there is withdrawal bleeding it is least likely (but not nil chances) that there is pregnancy. Again, there may be some spotting even in case of pregnancy since everyone reacts differently to contraceptive pills. Again, as mentioned above since the pregnancy tests are more likely to show accurate results after two weeks, repeat it then to be sure.

I hope this answers your question,
Write back in case of any doubts,

Dr A. Rao. Kavoor.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor